Alert archive / Connecticut / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 89, NWS Albany, NY

July 18, 2006Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Jul 18, 2006, 9:44 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2006, 9:44 PM EDT (01:44 UTC)
Expired
Jul 18, 2006, 10:26 PM EDT
In force
42 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 95 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:00 PM EDTHAIL 0.88Litchfield, CT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 190145
SVRALY
CTC005-190245-
/O.NEW.KALY.SV.W.0089.060719T0144Z-060719T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
944 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LITCHFIELD COUNTY IN NORTHERN CONNECTICUT

* UNTIL 1045 PM EDT

* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW PRESTON...OR ABOUT 11 MILES NORTH OF NEW MILFORD...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITCHFIELD AND LITCHFIELD GREEN BY 955 PM EDT
  THOMASTON AND OAKVILLE BY 1015 PM EDT
  TERRYVILLE BY 1020 PM EDT

LAT...LON 4185 7339 4169 7347 4143 7273 4168 7260

$$

NAS
2 follow-up statements
000 
WWUS51 KALY 190203
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1002 PM EDT TUE JUL 18 2006

CTC005-190245-
/O.CON.KALY.SV.W.0089.000000T0000Z-060719T0245Z/
LITCHFIELD CT-
1002 PM EDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR CENTRAL LITCHFIELD COUNTY...

AT 958 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DEMPSEY
LANDING...OR ABOUT 9 MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHFIELD BY 1010 PM EDT
  RORABACK LODGE...PLYMOUTH GREEN...PLYMOUTH AND THOMASTON BY 1015 PM
  EDT
  TERRYVILLE...TOLLES AND HANCOCK BY 1020 PM EDT
  PEQUABUCK AND TERRYVILLE STATION BY 1025 PM EDT

LAT...LON 4185 7339 4169 7347 4143 7273 4168 7260

$$

NAS
000 
WWUS51 KALY 190226
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1026 PM EDT TUE JUL 18 2006

CTC005-190236-
/O.CAN.KALY.SV.W.0089.000000T0000Z-060719T0245Z/
LITCHFIELD CT-
1026 PM EDT TUE JUL 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LITCHFIELD COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED AND IS MOVING OUT OF LITCHFIELD COUNTY.

LAT...LON 4185 7339 4169 7347 4143 7273 4168 7260

$$

NAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:52 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 6:52 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
652 PM EDT TUE JUL 18 2006

.SHORT TERM /REST OF TONIGHT/...
UPDATING FORECAST TO CANCEL SOME OF THE SEVERE THUNDERSTORM
WATCH. NO OTHER CHANGES UNTIL THE REST OF THE WATCH EXPIRES...AND
THEN AFTER A LOOK AT THE 00Z DATA.

&&

.PREV DISCUSSION...
 /ISSUED 420 PM EDT TUE JUL 18 2006/

SHORT TERM /TONIGHT THROUGH FRIDAY/...
SOME LINGERING ISOLATED SHWRS/TSTMS INTO EARLY THIS EVENING ACROSS
THE REGION...OTHERWISE A SLIGHTLY COOLER AND DRIER AIR MASS WILL BE
BUILDING INTO THE REGION TONIGHT AND PERSIST THROUGH WEDNESDAY. THIS
WILL RESULT IN DEWPOINTS AT AROUND 60 DURING THIS PERIOD...RATHER
THAN AT OR AROUND 70.

AS THE HIGH MOVES INTO THE CANADIAN MARITIMES WEDNESDAY NIGHT AND
THURSDAY...SURFACE WINDS WILL TURN TO A SOUTHERLY DIRECTION AND
SURFACE DEWPOINTS WILL BEGIN TO INCREASE AGAIN. THE HIGHER DEWPOINTS
WILL NOT RESULT IN ANY PCPN UNTIL AN UPPER LEVEL TROF AND ASSOCIATED
SURFACE LOW APPROACH THE REGION THURSDAY NIGHT. THESE SYSTEMS WILL
RESULT IN THE THREAT OF SHWRS/TSTMS THURSDAY NIGHT INTO FRIDAY.

LONG TERM /THURSDAY THROUGH MONDAY/...
AFTER THE SYSTEM MENTIONED ABOVE MOVES OUT LATE FRIDAY...ANOTHER
BRIEF PERIOD OF SOMEWHAT COOLER AND DRIER AIR WITH DEWPOINTS AROUND
60 FRIDAY NIGHT AND SATURDAY. BEYOND THAT...A DEEPENING LONGWAVE
TROF WILL INDUCE A SURFACE LOW TO DEVELOP ALONG THE BOUNDARY TO OUR
SOUTH SATURDAY NIGHT...WITH THAT SURFACE LOW AND BOUNDARY REMAINING
JUST TO OUR SOUTHEAST FOR A PROLONGED PERIOD...PROBABLY INTO EARLY
MONDAY. THIS WILL RESULT IN THE POSSIBILITY OF A WIDESPREAD PCPN
EVENT DURING MUCH OF THIS PERIOD. IN FACT...12Z GFS DOES NOT HAVE
THE AXIS OF THE UPPER LEVEL TROF EAST OF THE FORECAST AREA UNTIL
TUESDAY MORNING...SO THE THREAT OF PCPN WILL EXIST THROUGH THE END
OF THE EXTENDED PERIOD.

AVIATION /18Z TUESDAY TO 18Z WEDNESDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD THROUGH 18Z
WEDNESDAY...EXCEPTION WILL BE FOG LATE TONIGHT WITH VISIBILITIES
3-5SM. KALB AND KGFL ARE EXPECTED TO REMAIN DRY...BUT VCTS POSSIBLE
AT KPOU AFTER 20Z. SOUTHWEST TO WEST WINDS 5 TO 10 KTS WILL BECOME
LIGHT AND VARIABLE THIS EVENING AND THEN CALM LATE TONIGHT WITH
NORTH WINDS OF 5 TO 10 KTS EXPECTED AFTER 12Z WEDNESDAY.

HYDROLOGY...
SHOWERS AND THUNDERSTORMS DURING THE REMAINDER OF THIS AFTERNOON
INTO THIS EVENING EXPECTED TO BE LIMITED IN NUMBER AND IN AREAL
COVERAGE WITH JUST SCATTERED TO WIDELY SCATTERED ACTIVITY. WHILE
BRIEF HEAVY RAIN POSSIBLE...MOVEMENT OF STORMS FROM WEST TO EAST AT
20 TO 25 MPH SHOULD BE ENOUGH TO PREVENT ANY SIGNIFICANT RISES EVEN
ON CREEKS AND STREAMS. DRY WEATHER EXPECTED FROM LATE THIS EVENING
THROUGH THURSDAY WITH NEXT CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY.
AT LEAST A PORTION OF THE HSA COULD RECEIVE SOME FAIRLY SUBSTANTIAL
RAINFALL THURSDAY NIGHT INTO FRIDAY MORNING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...AIR STAGNATION ADVISORY FOR NYZ063>066 UNTIL 10 PM TUESDAY.
VT...NONE.
&&

SHORT TERM...NAS
Hazardous weather outlook, Jul 18, 7:34 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
734 PM EDT TUE JUL 18 2006

CTZ001-013-NYZ065-066-192345-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN DUTCHESS-
EASTERN DUTCHESS-
734 PM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT AND EAST CENTRAL NEW YORK.

.DAY ONE...
SEVERE THUNDERSTORM WATCH NUMBER 612 IS IN EFFECT UNTIL 8 PM THIS
EVENING...PLEASE REFER TO WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY...AND
AGAIN SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...LITCHFIELD...BERKSHIRE...RENSSELAER...GREENE
...COLUMBIA...ULSTER...BENNINGTON AND WINDHAM. PLEASE SEND REPORTS
OF DAMAGING WINDS...HAIL AND MEASURED WIND GUSTS OF 40 MPH OR
GREATER TO THE NATIONAL WEATHER SERVICE BY TELEPHONE OR THE SEVERE
WEATHER REPORT FORM ON THE INTERNET.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-064-082>084-
VTZ013>015-192345-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
734 PM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND SMALL HAIL. INDIVIDUAL
THUNDERSTORMS WILL MOVE FROM WEST TO EAST AT AROUND 25 MILES AN
HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY...AND
AGAIN SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Connecticut, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.